Indiana, 2004

Hail in Indiana, July 13 to 14, 2004

July 13 to 14, 2004 · NWS IND · 6 events in 5 counties and zones

Scattered severe thunderstorms moved across mainly southern portions of central Indiana during the night of 13-14 July 2004, producing large hail in several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Scattered severe thunderstorms moved across mainly southern portions of central Indiana during the night of 13-14 July 2004, producing large hail in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 1:25 PM EST, 10 hours 8 minutes earlier.

Area forecast discussion, Jul 13, 1:25 PM EST, 10 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EST TUE JUL 13 2004

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN AND SEVERE WEATHER TONIGHT.

MODELS IN DECENT AGREEMENT AGAIN WITH BIG PICTURE. WILL USE A BLEND.

LARGE SUPERCELL ACROSS NRN IL AT 18Z LOOKS TO MOVE SSE AND MAY ONLY
IMPACT SMALL PORTION OF FORECAST AREA /FA/. WILL WATCH THIS
SITUATION FOR ITS IMPACT ON POPS TONIGHT. OTHERWISE EXPECT SCT TSRA
TO DEVELOP AHEAD OF STRONG COLD FRONT. HIGH INSTABILITY COMBINED
WITH APPROACHING UPPER JET AND TROF WILL PROVIDE FAVORABLE
CONDITIONS FOR THE TSRA. HOWEVER DEEP MOISTURE NOT PRESENT. FOR NOW
BELIEVE A BROKEN LINE OF TSRA WL DEVELOP ALONG FRONT AS IT MOVES
ACROSS FA. THUS PLAN ON GOING 50 POPS...MAINLY BEFORE 06Z AS FRONT
MOVES QUICKLY NW/SE ACROSS FA. WILL WATCH RADAR UP TO TIME TO
PUBLISH GRIDS FOR LATEST TRENDS BEFORE DECIDING FINAL POPS TONIGHT.

DUE TO DECENT WIND FIELDS...STRONG MID LEVEL LAPSE RATES AND
AFORMENTIONED FORCING...SEVERE STORMS ARE A GOOD BET. WILL PUT
SEVERE MENTION THIS EVENING. DRIER AIR WILL NOT WORK INTO FA UNTIL
LATE SO GUIDANCE TEMPS IN UPPER 60S LOOK OK.

COLD FRONT WILL HAVE EXITED FA BY 12Z AND BULK OF WRAP AROUND
MOISTURE WILL REMAIN NE OF FA. THUS WILL KEEP DRY FORECAST. SUNSHINE
EXPECTED WITH SOME CU FORMING IN AFTN. HI TEMPS WILL BE AROUND 80 TO
THE LOWER 80S. WENT CLOSE TO GUIDANCE NUMBERS.

SOME CONCERN FOR WEEKEND DRY FORECAST AS LATEST GFS NOW SHOWING
PRECIP FRI AND SAT IN NW FLOW. GFS HAS BEEN CONSISTENT NOW WITH
PRECIP ON SAT AND NOT SUN...SO MOVED PRECIP BACK TO SAT. ALSO ADDED
SLIGHT CHC FRI NIGHT TO FIT IN BETTER WITH SURR OFFICES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Jul 13, 9:38 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
938 PM EST TUE JUL 13 2004

INZ021-028>031-035>049-051>057-060>065-067>072-141100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
938 PM EST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA
FROM THE NORTHWEST. THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST
OF INTERSTATE 65. THE PRIMARY THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT...ESPECIALLY EAST OF
INTERSTATE 65.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jul 13, 6:44 PM EST, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
644 PM EST TUE JUL 13 2004

INZ055>057-060>065-067>072-140045-
RUSH-SHELBY-JOHNSON-DECATUR-BARTHOLOMEW-BROWN-MONROE-SULLIVAN-
JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
644 PM EST TUE JUL 13 2004

...TORNADO WATCH #623 HAS BEEN CANCELLED...

THE SEVERE WEATHER THREAT HAS MOVED SOUTH OF THE AREA.
Local storm report, Jul 13, 6:56 PM EST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
656 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     5 SE BEDFORD            38.81N 86.43W
07/13/2004                   LAWRENCE           IN   AMATEUR RADIO

            SEVERAL LARGE LIMBS DOWNED.

&&

WFOIND
Local storm report, Jul 13, 7:12 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
712 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     4 N PERRYSVILLE         40.11N 87.44W
07/13/2004  60 MPH           VERMILLION         IN   AMATEUR RADIO

            SPOTTER REPORTED 60 MPH WINDS AND ONE HALF INCH HAIL AT
            THE STATE ROAD 63 AND INTERSTATE 74 INTERCHANGE.

0420 PM     TSTM WND DMG     MONTEZUMA               39.79N 87.37W
07/13/2004                   PARKE              IN   AMATEUR RADIO

            SEVERAL TREES DOWNED.

0422 PM     TSTM WND GST     5 NW MARSHALL           39.90N 87.25W
07/13/2004  60 MPH           PARKE              IN   AMATEUR RADIO

            SPOTTER REPORTED 60 MPH WINDS JUST EAST OF TANGIER.

0430 PM     TSTM WND DMG     MARSHALL                39.85N 87.19W
07/13/2004                   PARKE              IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWNED.

0430 PM     TSTM WND DMG     KINGMAN                 39.97N 87.28W
07/13/2004                   FOUNTAIN           IN   COUNTY OFFICIAL

            TREES AND POWER LINES DOWNED.

0435 PM     NON-TSTM WND DMG WEST TERRE HAUTE        39.46N 87.45W
07/13/2004                   VIGO               IN   AMATEUR RADIO

            NUMEROUS TREES DOWNED ACROSS TERRE HAUTE AREA.

0445 PM     TSTM WND DMG     WEST TERRE HAUTE        39.46N 87.45W
07/13/2004                   VIGO               IN   AMATEUR RADIO

            TREE DOWN 12 INCH DIAMETER. BLOCKING OLD PARIS ROAD.

0447 PM     TSTM WND GST     BRAZIL                  39.52N 87.12W
07/13/2004  62 MPH           CLAY               IN   MESONET

0455 PM     TSTM WND DMG     GREENCASTLE             39.64N 86.84W
07/13/2004                   PUTNAM             IN   COUNTY OFFICIAL

            TREE DOWNED ON HOUSE.

0455 PM     TSTM WND DMG     TERRE HAUTE             39.47N 87.38W
07/13/2004                   VIGO               IN   AMATEUR RADIO

            TREE TOPS BROKEN OFF.

0455 PM     TSTM WND GST     ROACHDALE               39.85N 86.80W
07/13/2004  72 MPH           PUTNAM             IN   MESONET

            REPORTED BY WISH-TV.

0511 PM     TSTM WND DMG     GREENCASTLE             39.64N 86.84W
07/13/2004                   PUTNAM             IN   TRAINED SPOTTER

            TREES AND POWER LINES DOWN.

0523 PM     TSTM WND DMG     GOSPORT                 39.35N 86.67W
07/13/2004                   OWEN               IN   AMATEUR RADIO

            TREE TOP 12 INCH DIAMETER BROKEN OFF

0525 PM     TSTM WND GST     10 W MARTINSVILLE       39.42N 86.61W
07/13/2004  60 MPH           MORGAN             IN   AMATEUR RADIO

            GUST REPORTED IN LEWISVILLE.

0525 PM     TSTM WND DMG     STILESVILLE             39.64N 86.63W
07/13/2004                   HENDRICKS          IN   AMATEUR RADIO

            TREE DOWN 8 INCH DIAMETER.

0530 PM     TSTM WND DMG     PARAGON                 39.39N 86.56W
07/13/2004                   MORGAN             IN   PUBLIC

            TREES AND POWER LINES DONW.

0555 PM     TSTM WND DMG     MARTINSVILLE            39.42N 86.42W
07/13/2004                   MORGAN             IN   AMATEUR RADIO

            30 INCH DIAMETER TREE DOWN LINCOLN STREET HILL.

0600 PM     TSTM WND DMG     JASONVILLE              39.16N 87.20W
07/13/2004                   GREENE             IN   AMATEUR RADIO

            TREES DOWNED.

0618 PM     TSTM WND GST     10 S VINCENNES          38.53N 87.51W
07/13/2004  65 MPH           KNOX               IN   TRAINED SPOTTER

            NUMEROUS TREES DOWNED.

0618 PM     TSTM WND DMG     VINCENNES               38.68N 87.51W
07/13/2004                   KNOX               IN   AMATEUR RADIO

            TREES DOWNED.

0623 PM     TSTM WND DMG     WASHINGTON              38.66N 87.17W
07/13/2004                   DAVIESS            IN   EMERGENCY MNGR

            TREES DOWNED IN TOWN AND AROUND THE COUNTY.

0630 PM     TSTM WND DMG     5 SE BEDFORD            38.81N 86.43W
07/13/2004                   LAWRENCE           IN   AMATEUR RADIO

            SEVERAL LARGE LIMBS DOWNED.

0635 PM     TSTM WND DMG     MONROE CITY             38.61N 87.35W
07/13/2004                   KNOX               IN   AMATEUR RADIO

            TREE DOWN ACROSS STATE ROAD 61.

0640 PM     TSTM WND DMG     9 W SEYMOUR             38.96N 86.05W
07/13/2004                   JACKSON            IN   EMERGENCY MNGR

            SEVERAL TREES DOWNED.

&&

WFOIND
Local storm report, Jul 13, 7:29 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
729 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     CHESTERFIELD            40.11N 85.59W
07/13/2004                   MADISON            IN   EMERGENCY MNGR

            SEVERAL TREES DAMAGED. MINOR DAMAGE TO ONE HOUSE. SEVERAL
            TRAILER SKIRTS BENT.

&&

WFOIND
Local storm report, Jul 13, 7:32 PM EST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
732 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     NON-TSTM WND DMG CHESTERFIELD            40.11N 85.59W
07/13/2004                   MADISON            IN   EMERGENCY MNGR

            SEVERAL TREES DAMAGED. MINOR DAMAGE TO ONE HOUSE. SEVERAL
            TRAILER SKIRTS BENT.

&&

WFOIND
Local storm report, Jul 13, 8:50 PM EST, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 PM EST TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     MARTINSVILLE            39.42N 86.42W
07/13/2004                   MORGAN             IN   AMATEUR RADIO

            30 INCH DIAMETER TREE DOWN LINCOLN STREET HILL.

&&

55

The radar

The Indianapolis radar (KIND), 85 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Jennings

When
July 13, 11:33 PM EST to 11:35 PM EST
Where
Jennings County, 7 mi NW of North Vernon
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -85.733

Hail, Jackson

When
July 13, 11:39 PM EST to 11:41 PM EST
Where
Jackson County, Seymour
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.967, -85.900

Hail, Jennings

When
July 13, 11:53 PM EST to July 14, 11:55 PM EST
Where
Jennings County, North Vernon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.000, -85.633

Hail, Morgan

When
July 14, 12:15 AM EST to 12:17 AM EST
Where
Morgan County, 3 mi NE of Martinsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.467, -86.400

Hail, Johnson

When
July 14, 12:25 AM EST to 12:27 AM EST
Where
Johnson County, Trafalgar
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -86.150

Hail, Bartholomew

When
July 14, 1:00 AM EST to 1:02 AM EST
Where
Bartholomew County, Columbus
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.217, -85.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412647, 5412643, 5412642, 5412646, 5412645, 5412644.